Clinical Review

Management of the effects of exposure to tear gas

BMJ 2009; 338 doi: http://dx.doi.org/10.1136/bmj.b2283 (Published 19 June 2009) Cite this as: BMJ 2009;338:b2283

CS Gas – Secondary effects on healthcare professionals

Dear Sir

We read with interest the article by Carron et al regarding the
effects of exposure to tear gas(1). We agree that with their comments
relating to the multiple effects of these chemical irritants especially
chlorobenzylidene-malononitrile (CS gas). We encountered a case whereby a
27yr old gentleman was sprayed with CS gas by police following a dispute
with his girlfriend. He sustained mixed thickness burns to his face,
trunk, upper arms and was managed by isolation in a cubicle room.
According to his medical records, he had experienced similar sequelae 3yrs
earlier when he allegedly was fleeing from police and was sprayed with CS
gas. He had a similar injury pattern affecting his face, trunk and upper
arms and he was eventually discharged with little scarring to his face.

With reports of sensitisation to the effects of CS gas(2), our
initial suspicions of sensitisation of this patient were unfounded.
However, whilst we have no control over these often frequent offenders who
are sprayed with CS gas, we were concerned regarding the potential
secondary effects on healthcare professionals who come into contact with
these individuals.

As highlighted by Carron et al., the secondary effects of exposure to
irritant substances like chlorobenzylidene-malononitrile is real(1). In
Britain, the use of tear gas for crowd control is uncommon, but the use of
CS gas is more apparent. Police are advised on the decontamination of
subjects exposed to CS gas and are warned of the risk to officers who are
‘inadvertently exposed to, or cross-contaminated’ with CS gas(3). However,
guidance on the management of the secondary effects is absent. The
secondary effects of CS gas exposure can be significant and we feel it is
an important consideration which should form part of guidance for police,
with increased awareness for healthcare professionals.

Davey et al. reported difficulty reintubating a patient after
suffering from laryngospasm from initial extubation post surgery(4). The
patient had been sprayed with CS spray 10hrs earlier, prior to surgery. As
the patient emerged from his anaesthetic, he coughed repeatedly, at which
point the anaesthetist experienced progressive burning sensation over her
face and eyes. The senior anaesthetist who was called to help also
suffered from ‘excessive lacrimation and facial burning sensation’.
Although no harm came to patient or either anaesthetist, such an
occurrence could have compromised the patient’s care including his life.
Hankin et al. reported secondary exposure to CS gas over a prolonged
period of time due to the lingering effects of CS gas in a confined
space(5). Twenty-one staff workers across Scotland came into contact with
the CS gas which was initially sprayed in the back of a delivery vehicle
to detect unauthorised stowaways. Staff from 16 different stores
complained of the irritant effects of CS gas as the vehicle travelled
across the different stores. This illustrates the extent and longevity
that CS gas can have in being able to cause effects over such a long
period of time after initial use. In the US, where the use of CS gas is
more ubiquitous, secondary effects have been reported on a more regular
basis, directly affecting accident and emergency staff(6). A case report
of 3 emergency staff who had been exposed to CS was reported in 2005(7).
They suffered from respiratory and eye irritation effects whilst trying to
treat a patient.

Further to this, people can be sensitised to the effects of CS gas
after repeated exposure. Varma et al. reported apparent sensitisation of
their patient after being sprayed with CS gas on 2 separate occasions –
the second occasion requiring intravenous antibiotics and systemic
steroids(2). Hill et al. reported a case of multisystem hypersensitivity
reaction to CS gas requiring ICU admission for several months(8). After
the patient recovered and was discharged, patch testing was performed and
it was discovered that the patient had a ‘marked sensitization to CS.’

In view of the potential secondary effects of irritant substances,
there should be guidance for healthcare professionals to help reduce
chances of secondary exposure. We are aware that CS gas lingers in hair
and skin and therefore decontamination must form part of patient
management. Our suggested algorithm is as follows:

230983(Figure 1)

In conclusion, secondary exposure to CS gas can pose significant risk
to healthcare professionals, which in turn can compromise patient care. We
must take appropriate precautions in protecting themselves from exposure
from affected patient(s) thereby allowing us to treat patients
successfully.

References

1. Carron PN, Yersin B. Management of the effects of Tear gas
exposure. BMJ. 2009 Jun 19;338:b2283

2. Varma S, Holt PJ. Severe cutaneous reaction to CS gas. Clin Exp
Dermatol. 2001 May;26(3): 248-50.

3. Incapacitant Spray: Guidance on the Use of Incapacitant Spray,
Association of Chief Police Officer of England, Wales & Northern
Ireland; May 2009.

4. Davey A, Moppett IK. Postoperative complications after CS spray
exposure. Anaesthesia 59 (2004), pp1219-20

5. Hankin SM, Ramsay CN. Investigation of accidental secondary
exposure to CS agent. Clin Toxicol (Phila) 45 (4) (2007), pp 409-11.

6. Horton DK, Berkowitz Z, Kaye WE. Secondary contamination of
emergency department personnel from hazardous materials events, 1995-2001.
Am J Emerg Med. 2003;21:28-33.

7. Horton DK, Burgess P, Rossiter S, Kaye W. Secondary contamination
of emergency department personnel from o-chlorobenzylidene malononitrile
exposure. Ann Emerg Med 2005; 45:655-8

8. Hill AR, Silverberg NB, Mayorga D, Baldwin HE. Medical hazards of
the tear gas CS. A case of persistent, multisystem, hypersensitivity
reaction and review of the literature. Medicine (Baltimore). 2000
Jul;79(4):234-40.

Competing interests:
None declared

Patient consent obtained.

Competing interests: No competing interests

20 February 2010
Nakul Kain
Clinical Fellow in Burns and Plastic Surgery
Anuj Mishra, M Ian James
Whiston Hospital, Liverpool, L355DR
Click to like:
5
Vote down!